Alert archive / Texas / Special Weather Statements in 2016

Special Weather Statement, NWS Midland/Odessa, TX

May 28, 2016Scurry County, Texas

NWS Midland/Odessa, TX issued this special weather statement at May 28, 2016, 6:13 PM CDT for Scurry County, Texas. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 28, 2016, 6:13 PM CDT (23:13 UTC)
Expired
May 28, 2016, 7:00 PM CDT
In force
47 min
Issued by
NWS Midland/Odessa, TX

County Scurry County, TX

The radar

The Lubbock radar (KLBB), 132 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 6:55 PM CDTHAIL 14 N Hermleigh, TXQUARTER SIZE HAIL AND FLOODING OF LOW LYING AREAS REPORTED ON FM 644 NORTH OF HERMLEIGH

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.2 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2016-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2016-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4208 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

830 
WWUS84 KMAF 282313
SPSMAF

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
613 PM CDT SAT MAY 28 2016
 
TXZ048-290000-
SCURRY TX-
613 PM CDT SAT MAY 28 2016

...SIGNIFICANT WEATHER ADVISORY FOR SCURRY COUNTY UNTIL 700 PM CDT...

AT 612 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
SNYDER...MOVING NORTHEAST AT 20 MPH.

HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SNYDER...DERMOTT...HERMLEIGH...HUDD...WINSTON FIELD...MIDWAY...
ARAH...UNION AND RANDALLS CORNER.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3261 10095 3278 10117 3296 10100 3296 10066
      3259 10067
TIME...MOT...LOC 2312Z 243DEG 18KT 3274 10093 

$$

05

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this special weather statement went out at May 28, 2:32 PM CDT, 3 hours 41 minutes earlier.

Area forecast discussion, May 28, 2:32 PM CDT, 3 hours 41 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
232 PM CDT SAT MAY 28 2016

.DISCUSSION...
A line of cumulus just southeast of Midland appears to mark the
location of the dryline retreating west this afternoon. A visual
look at the clouds shows there is not much vertical development so
far, most likely due to the presence of an upper ridge axis
directly overhead. If afternoon heating does manage to break the
cap this afternoon, there will be the potential for isolated to
scattered storms in the eastern Permian Basin and lower Trans
Pecos and one or two could become severe. Tomorrow storm chances
increase as the ridge axis shifts east and a favorably timed
disturbance arrives during the afternoon. Shear and instability
will be enough to support severe convection and SPC has expanded
the slight risk of severe weather south to include the entire
Permian Basin and much of the Trans Pecos on the latest SWODY2.
Did not mention severe weather in the forecast this afternoon due
to it's isolated nature (if it happens at all), but did add severe
wording to the forecast for tomorrow afternoon with greater
coverage expected.

Rain chances will continue through Wednesday as an upper low
currently over California slowly moves east across the
southwestern U.S. and into the southern Plains. The increased
moisture will help modify temps the next several days with warm
lows and highs holding to the upper 80s to lower 90s as opposed to
upper 90s/low 100s seen a few days ago. Northwest flow on the
backside of the low will end rain chances late Thursday but will
also bring a cold front south keeping high temps below normal to
end the week.

Hennig

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     66  85  65  85 /  30  50  40  40
Carlsbad                       64  94  63  94 /  10  20  10  20
Dryden                         69  88  70  86 /  20  30  20  40
Fort Stockton                  69  91  68  87 /  10  40  10  40
Guadalupe Pass                 61  85  65  86 /  10  10   0  20
Hobbs                          63  88  63  87 /  20  40  20  30
Marfa                          54  87  57  85 /  10  30  10  30
Midland Intl Airport           68  89  68  88 /  20  40  30  30
Odessa                         69  89  68  88 /  20  40  20  30
Wink                           69  94  68  92 /  10  30  10  30

&&

.MAF Watches/Warnings/Advisories...
NM...None.
TX...None.
&&

29/10
Hazardous weather outlook, May 28, 2:39 PM CDT, 3 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
239 PM CDT SAT MAY 28 2016

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-291945-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
239 PM CDT SAT MAY 28 2016 /139 PM MDT SAT MAY 28 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT...MAINLY
EAST OF A LINE FROM TATUM TO SANDERSON. AN ISOLATED STRONG TO
SEVERE THUNDERSTORM IS POSSIBLE...PRIMARILY OVER THE EASTERN
PERMIAN BASIN. STRONGER STORMS WILL BE CAPABLE OF PRODUCING NICKEL
TO GOLFBALL SIZED HAIL AND WIND GUSTS OF 50 TO 70 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE MAINLY EAST OF THE MOUNTAINS OF
SOUTHWEST TEXAS AND SOUTHEAST NEW MEXICO ON SUNDAY. SEVERE
THUNDERSTORMS WILL POSSIBLE ACROSS THE LOW ROLLING PLAINS AND
THE PERMIAN BASIN WHERE LARGE HAIL AND DAMAGING WINDS WILL BE
POSSIBLE SUNDAY AFTERNOON AND EVENING.

THUNDERSTORMS WILL ALSO BE POSSIBLE MONDAY THROUGH THURSDAY
NIGHT...MAINLY OVER THE WESTERN LOW ROLLING PLAINS...PERMIAN
BASIN...AND LOWER TRANS PECOS. STRONGER STORMS WILL BE ACCOMPANIED
BY FREQUENT LIGHTNING...HAIL TO THE SIZE OF NICKELS...GUSTY WINDS
TO 55 MPH...AND BRIEF...HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

05

In the hours before

Special weather statement, May 28, 6:13 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
613 PM CDT SAT MAY 28 2016

TXZ048-290000-
SCURRY TX-
613 PM CDT SAT MAY 28 2016

...SIGNIFICANT WEATHER ADVISORY FOR SCURRY COUNTY UNTIL 700 PM CDT...

AT 612 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
SNYDER...MOVING NORTHEAST AT 20 MPH.

HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SNYDER...DERMOTT...HERMLEIGH...HUDD...WINSTON FIELD...MIDWAY...
ARAH...UNION AND RANDALLS CORNER.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3261 10095 3278 10117 3296 10100 3296 10066
      3259 10067
TIME...MOT...LOC 2312Z 243DEG 18KT 3274 10093

05

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 6:54 PM CDTSevere Thunderstorm WarningMAFScurry36 min

Nearby

Special Weather Statements in Texas, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.